Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 21, 2022, 12:57 PM EDT for Lewis County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2022, 12:57 PM EDT (16:57 UTC)
- Expired
- Jul 21, 2022, 1:28 PM EDT
- In force
- 31 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 32 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
355 WUUS51 KBUF 211657 SVRBUF NYC049-211800- /O.NEW.KBUF.SV.W.0046.220721T1657Z-220721T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Buffalo NY 1257 PM EDT Thu Jul 21 2022 The National Weather Service in Buffalo has issued a * Severe Thunderstorm Warning for... Lewis County in central New York... * Until 200 PM EDT. * At 1257 PM EDT, a severe thunderstorm was 5 miles north of Lowville, or 20 miles southeast of Fort Drum, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Lowville, New Bremen, Watson, Martinsburg, Croghan, Castorland, Belfort, Soft Maple Reservoir, Kirschnerville and Beaver Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4373 7513 4370 7555 4398 7554 4410 7517 TIME...MOT...LOC 1657Z 248DEG 33KT 4386 7544 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Hitchcock
2 follow-up statements
518 WWUS51 KBUF 211711 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 111 PM EDT Thu Jul 21 2022 NYC049-211800- /O.CON.KBUF.SV.W.0046.000000T0000Z-220721T1800Z/ Lewis NY- 111 PM EDT Thu Jul 21 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR EASTERN LEWIS COUNTY... At 111 PM EDT, a severe thunderstorm was located 14 miles northeast of Lowville, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Kirschnerville, Belfort, Indian River, Number Four, and Soft Maple Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4371 7536 4402 7538 4410 7517 4373 7513 TIME...MOT...LOC 1711Z 249DEG 34KT 4390 7525 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Hitchcock
632
WWUS51 KBUF 211728
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
128 PM EDT Thu Jul 21 2022
NYC049-211738-
/O.CAN.KBUF.SV.W.0046.000000T0000Z-220721T1800Z/
Lewis NY-
128 PM EDT Thu Jul 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4371 7536 4402 7538 4410 7517 4373 7513
TIME...MOT...LOC 1728Z 248DEG 33KT 4396 7504
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:08 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 21, 12:08 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1208 PM EDT Thu Jul 21 2022
.SYNOPSIS...
A weak trough will move east of the area this afternoon with showers
and scattered thunderstorms ending from west to east. A few storms
may produce gusty winds and brief, heavy downpours east of Lake
Ontario. Mainly dry weather will return tonight through Saturday,
although an isolated shower or thunderstorm cannot be ruled out. A
better chance of showers and thunderstorms will arrive Sunday and
Sunday night as a stronger cold front crosses the eastern Great
Lakes.
&&
.NEAR TERM /THROUGH FRIDAY/...
A weak cold front and associated mid level trough will continue to
move east into eastern NY through the afternoon and evening.
Scattered to numerous showers and thunderstorms will continue to
develop as the cold front advances east across the state this
afternoon. For our area, showers will be most numerous through mid
afternoon across the eastern Lake Ontario region prior to the
passage of the cold front. Instability continues to build, with
MLCAPE of around 1000J/kg and effective bulk shear of 30-35 knots
east of Lake Ontario. The favorable instability and shear combined
with large scale support will produce a few stronger storms east of
Lake Ontario with gusty winds and brief, heavy downpours. An
isolated severe storm with damaging winds is also possible, although
the more organized severe weather risk will be east of our area
across eastern NY and western New England where the most favorable
shear/instability phase space will be found.
Farther west, the rest of the afternoon will be mainly dry across
Western NY with weak subsidence and drying behind the departing cold
front and mid level trough. That said, the airmass change is only
subtle, and there may still be a few isolated showers along lake
breeze boundaries across the interior Southern Tier, and also along
a strip from Niagara County east along the Route 104 corridor where
lake modified low level winds will produce a east-west convergence
zone. An expansive stable lake shadow ENE of Lake Erie will keep
areas downwind of the lake dry and more sunny than the rest of the
area this afternoon, although the WSW winds off the lake will
continue to gust in the 30-35 mph range.
What remains of the showers and thunderstorms will end by late
afternoon or early evening as the trough moves east into eastern NY
and western New England. This will leave dry weather and clearing
skies tonight. Lows will still be quite warm, with upper 60s on the
lake plains and lower 60s limited to the cooler Southern Tier
valleys and Lewis County.
Friday will be mainly dry as a somewhat drier low and mid level
airmass arrives in the eastern Great Lakes. A broad trough will
still be in place across the Great Lakes and New England however,
and a weak convectively enhanced shortwave is forecast to move
through the trough and cross Lake Erie in the morning before
drifting across the Southern Tier and northern PA through the day.
Weak forcing with this feature and diurnal instability may support a
few spotty showers and thunderstorms across the Southern Tier on
Friday, otherwise expect mainly dry weather for the rest of the
area. It will be quite warm, with highs in the mid to upper 80s for
lower elevations away from lake influences. Surface dewpoints will
be lower than the past few days however.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface high pressure quickly noses back north from the Ohio
Valley bringing dry weather back in across western and
northcentral NY for Friday night and into Saturday, although
there could be an isolated shower/rumble of thunder or two along
and inland of any lake breeze circulations during the
afternoon/early evening. Shear comes down compared to Friday, so
not expecting any severe storms on Saturday. Warmer and still
humid. H85 temps pushing toward 20c will support highs reaching
the upper 80s to lower 90s, warmest Genesee valley.
Strong cold front will move from the upper Great Lakes to the
central Great Lakes Saturday night, which will bring at least
increasing chances for some scattered showers/isolated storms across
our area, especially later Saturday night out ahead of the front.
Better chances for rain look to hold off until Sunday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A pre-frontal trough ahead of a strong cold front moves through
on Sunday, followed by the primary cold frontal passage Sunday
evening. Decent model agreement that showers and possibly some
thunderstorms will sweep across our area Sunday and through
Sunday evening. It will still be hot and fairly humid Sunday
with highs mainly in the 80s. Southwest winds will be gusty
especially northeast of Lake Erie across the Niagara Frontier.
Certainly possible that the stronger wind will result in a more
stabilizing lake shadow off Lake Erie that could impact chances
and coverage for showers or thunderstorms.
The cold front settles south of New York on Monday. There may be
some lingering showers across the Southern Tier, but the vast
majority of the day will be rain-free and notably cooler and less
humid. A mid level ridge and surface high pressure will build across
the area and maintain the dry pattern through Tuesday night. Daytime
highs will range from the mid 70s to lower 80s Monday and Tuesday.
The surface high will exit to the east across New England on
Wednesday. Small chance that some renewed showers and thunderstorms
will develop later Wednesday western NY ahead of mid-level trough
crossing the Great Lakes.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
A weak cold front and mid level trough will continue to move east
into eastern NY and western New England by late this afternoon.
Scattered to numerous showers and thunderstorms east of Lake Ontario
during the early to mid afternoon will end by late afternoon as the
system moves east. Until then, a few of the heavier showers will
produce local MVFR/IFR conditions in heavy rain and gusty winds.
Farther west, a few isolated showers are possible, but most of the
time will be rain free across Western NY with VFR prevailing. Winds
will continue to gust in the 20-30 knot range this afternoon,
highest ENE of Lake Erie.
Tonight will be dry with VFR prevailing as a somewhat drier airmass
moves into the eastern Great Lakes. A little patchy light fog may
develop across the Southern Tier valleys and east of Lake Ontario
overnight, but this is not expected to impact any of the terminals.
Friday a somewhat drier airmass will build into the eastern Great
Lakes with mainly dry weather and VFR. The one possible exception is
the chance of a few spotty showers and thunderstorms across the
Southern Tier as a weak shortwave moves across Lake Erie and into
the Southern Tier. Expect coverage to be sparse if any convection
develops.
Outlook...
Saturday...Mainly VFR with a small chance of a few spotty showers
and thunderstorms.
Sunday...Areas of MVFR with showers and thunderstorms likely.
Monday and Tuesday...Mainly VFR.
&&
.MARINE...
Moderate southwesterlies will continue on Lake Erie and Lake Ontario
through this evening, producing Small Craft Advisory conditions for
Lake Erie and the east end of Lake Ontario. Winds will gradually
diminish tonight, although choppy conditions will persist overnight.
Southwest winds will generally run in the 10-15 knot range Friday
producing a light chop on both lakes.
Winds are expected to be below Small Craft Advisory levels from
Friday night into Sunday morning, although will be strong enough on
both Lakes Erie and Ontario to produce choppy wave action. Winds
will likely increase further on Sunday with the approach of a cold
front, possibly producing another round of Small Craft Advisory
conditions on both lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 11 PM EDT this evening for
LOZ044-045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...JLA/JM
LONG TERM...Apffel/JLA
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Jul 21, 10:00 AM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1000 AM EDT Thu Jul 21 2022 NYZ001>005-011-012-221400- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming- 1000 AM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-221400- Northern Erie-Chautauqua-Southern Erie- 1000 AM EDT Thu Jul 21 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-221400- Oswego-Jefferson-Lewis- 1000 AM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Scattered thunderstorms will develop from midday through mid to late afternoon. A few of these storms may contain gusty winds and brief heavy downpours, with an isolated severe thunderstorm with damaging winds possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-020-021-221400- Livingston-Ontario-Cattaraugus-Allegany- 1000 AM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon. Isolated damaging winds is the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221400- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1000 AM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jul 21, 12:11 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1211 PM EDT Thu Jul 21 2022
NYZ006>008-211645-
Jefferson NY-Oswego NY-Lewis NY-
1211 PM EDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson, west central Lewis and northeastern Oswego Counties
through 1245 PM EDT...
At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or 11 miles south of Watertown, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watertown, Carthage, Adams, Barnes Corners, Denmark, Black River,
Rodman, Lorraine, Copenhagen, Mannsville, Deferiet, Ellisburg,
Worth, and Bellwood.
This includes Interstate 81 between exits 38 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4366 7615 4393 7609 4409 7556 4370 7550
TIME...MOT...LOC 1610Z 249DEG 32KT 4381 7599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HitchcockSpecial weather statement, Jul 21, 12:43 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1243 PM EDT Thu Jul 21 2022
NYZ007-008-211730-
Jefferson NY-Lewis NY-
1243 PM EDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson and central Lewis Counties through 130 PM EDT...
At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lowville, or 18 miles southeast of Watertown, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carthage, Lowville, Denmark, New Bremen, Watson, Martinsburg,
Copenhagen, Croghan, Castorland, Belfort, Soft Maple Reservoir,
Bellwood, Beaver Falls, and Indian River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4369 7573 4393 7578 4410 7518 4410 7517
4373 7513
TIME...MOT...LOC 1642Z 250DEG 32KT 4381 7562
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:57 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jul 20, 10:08 PM EDT | Special Weather Statement | BUF | Niagara | 67 min |
| Jul 20, 10:45 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 45 min |
| Jul 20, 11:12 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jul 20, 11:25 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 20, 11:25 PM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 28 min |
| Jul 20, 11:31 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 29 min |
| Jul 20, 11:52 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 38 min |
| Jul 21, 12:39 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wyoming | 66 min |
| Jul 21, 1:38 AM EDT | Special Weather Statement | BUF | Ontario, Wayne | 67 min |
| Jul 21, 2:13 AM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 32 min |
| Jul 21, 3:42 AM EDT | Special Weather Statement | BUF | Lewis | 93 min |
| Jul 21, 4:16 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie, Jefferson | 18 hr |
| Jul 21, 12:11 PM EDT | Special Weather Statement | BUF | Jefferson | 34 min |
| Jul 21, 12:38 PM EDT | Special Marine Warning | BUF | 52 min | |
| Jul 21, 12:43 PM EDT | Special Weather Statement | BUF | Lewis | 47 min |
| Jul 21, 1:03 PM EDT | Special Weather Statement | BUF | Oswego | 42 min |
| Jul 21, 1:59 PM EDT | Special Weather Statement | BUF | Oswego | 46 min |
| Jul 21, 2:31 PM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Jul 21, 2:55 PM EDT | Special Weather Statement | BUF | Lewis | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.